Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 285, NWS Springfield, MO

July 22, 1996Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 1996, 7:14 PM CDT for Stone County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1996, 7:14 PM CDT (00:14 UTC)
Expired
Jul 22, 1996, 8:15 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:40 PM CDTThunderstorm WindReeds Spg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2098 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2098 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 230018
SVRSGF
MOC067-105-209-229-230115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT MON JUL 22 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...DOUGLAS COUNTY...LACLEDE COUNTY...STONE COUNTY
   ...WRIGHT COUNTY
 
AT 714 PM...THE LINE OF SEVERE STORMS WITH 70 MPH WINDS CONTINUE TO MOVE
EAST THROUGH DALLAS COUNTY WERE 70 TO 80 MPH WINDS WERE REPORTED AT LONG
LANE...AND SOUTH THROUGH WESTERN CHRISTIAN COUNTY WERE TREES WERE
REPORTED DOWN IN BILLINGS AT 705 PM.
 
WINDS TO 70 MPH ARE EXPECTED TO EXTEND FROM LEBANON TO CONWAY TO SEYMOUR
THEN WEST THROUGH BRUNER TOWARDS GALENA BY 735 PM...AND THEN THROUGH THE
NEBO...HARTVILLE AND AVA AREAS BY 750 PM.
 
IF YOU ARE IN THE PATH OF THIS STORM TAKE COVER IMMEDIATELY.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT MON JUL 22 1996

FCST CHALLENGE REMAINS TSTMS THRU PD.

WHAT SATELLITE DATA WE GOT SHOWS LINE OF TRW HOLDING TOGETHER VERY WELL
INTO NE KS WITH NEW DEVELOPMENT SW INTO CNTRL/SW KS WHERE ADAP SHOWS
STRONGEST SFC MOST CNVG AND LI OF -10.

NO GRIDDED DATA AVBL THIS FCST PACKAGE.  MODELS/ ESP NGM /SEEM WAY
UNDERDONE WITH PRECIP/POPS.  SAW AFDMCI...AND LOOKS LIKE DATA COULD
HAVE BEEN CONTAMINATED BY LOW MCI DWPT.  IN THIS REGARDS...MODEL DATA
NOT VERY USEFUL THE NEXT 24 HRS.  SO WILL BASE FCST ON CURRENT TRENDS
AND PAST WEATHER.

EXPECT LINE OF STORMS TO CONTINUE TO DVLP SW INTO CNTRL KS THIS AFTN
WITH WHOLE AREA PROGRESSING INTO SE KS/WRN MO THIS EVE.  FRONTAL SYSTEM
HAS PUSHED INTO NE ARK BUT HAS RETURNED NORTH INTO SRN KS.  NOT SURE
HOW THINGS TO EVOLVE BUT ALL PARAMETERS STILL POINT TO MCS DEVELOPING
OVR SCNTRL KS AND MOVING INTO FAR SW MO/SE KS AFTER MIDNIGHT.  ? IS
IF INTIAL LINE OF STORMS STABILIZES ATMOSPHERE ENOUGH TO PREVENT THIS.

HEAVIEST RAINS WOULD COME FROM MCS AND WOULD SEEM BEST CHC FOR HVY RAINS
SRN CWA WHERE FFG GUIDANCE IS HIGHEST AND GROUND IS RATHER DRY.
NOTICED PALMER INDEX HAD SE KS IN SVR DROUGHT STILL.

FOR LATER PDS...FRONT TO HANG UP UNTIL FURTHER NOTICE ALONG ARK/MO BORDER
PROVIDING FOCUS FOR MCS DEVELOPEMNT EACH NIGHT.   MAY NEED TO CUT MOS
HIGHS A BIT ON TUES DUE TO MORNING CLDS/RAIN.  O/W MOS IS FINE.

MY THOUGHTS...
SGF/JLN/SE KS....TSMTS LIKELY WITH HVY RAIN PSBL. LOW AR 70.
AIZ/VIH...TSTMS LIKELY.  LOW MID 60S.

JUST SAW NEW WATCH FOR SE KS SO GOTTA RUN.

CCF
SGF TT 069/085 069/087 069  06755
JLN TT 070/087 070/087 070  06755

RIDDLE

In the hours before

Special weather statement, Jul 22, 1:49 PM CDT, 5 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT MON JUL 22 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.

...SEVERE THUNDESTORM WATCH NUMBER 828 HAS BEEN ISSUED FOR PARTS OF
CENTRAL MISSOURI EFFECTIVE UNTIL 8 PM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF NORTHWEST AND
WEST CENTRAL MISSOURI.  THE WATCH INCLUDES BENTON AND MORGAN
COUNTIES...INCLUDING THE CITIES OF COLE CAMP...WARSAW...AND VERSAILLES.

A COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND EASTERN KANSAS LATE
THIS AFTERNOON AND EVENING.  A BAND OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS IS FORECAST TO DEVELOP ALONG THE LEADING EDGE OF THE
FRONT.

THE LINE OF STORMS IS FORECAST TO REACH BENTON AND MORGAN COUNTIES
BETWEEN 6 AND 8 PM.

ACROSS THE REMAINDER OF THE AREA...THE LINE OF STORMS IS FORECAST TO
AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI BETWEEN 8 PM AND
MIDNIGHT.

DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE LIKELY WITH
THE STRONGEST STORMS.

OVERNIGHT...THE RAIN AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
HEAVY RAINFALL BECOMING THE MAIN THREAT.  1 TO 3 INCHES OF RAIN...WITH
LOCALLY HEAVIER AMOUNTS...WILL BE POSSIBLE FOR EXTREME SOUTHEAST KANSAS
AND SOUTHERN MISSOURI.

SPOTTER GROUPS NEED TO REMAIN ALERT FOR ACjTIVATION AHEAD OF THIS LINE
OF STORMS.

RIDDLE
Special weather statement, Jul 22, 3:11 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-230110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT MON JUL 22 1996

...SEVERE THUNDERSTORM WATCH NUMBER 829 IN EFFECT FOR SOUTHEAST KANSAS
UNTIL 9 PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS UNTIL
9 PM.  IT INCLUDES THE COUNTIES OF BOURBON...CRAWFORD...AND CHEROKEE.

THE CITIES OF FORT SCOTT...GIRARD...PITTSBURG...COLUMBUS...AND
BAXTER SPRINGS ARE INCLUDED.

A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THEY MOVE SOUTHEAST
AT 30 TO 40 MPH THROUGH EASTERN KANSAS.  THE LINE OF STORMS ARE
FORECAST TO MOVE THROUGH THE AREA BETWEEN 5 AND 8 PM.

DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...BUT
LAHRGE HAIL WILL ALSO BE POSSIBLE.

RIDDLE
Special weather statement, Jul 22, 5:23 PM CDT, 1 hour 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT MON JUL 22 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTHWEST AND PORTIONS
OF SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST AND PORTIONS
OF SOUTH CENTRAL MISSOURI. THE WATCH INCLUDES THE AREA ALONG AND WEST
OF A LINE FROM ROLLA TO WEST PLAINS. THE COUNTIES THAT ARE INCLUDED IN
THIS WATCH ARE:

BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE
HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD MARIES MILLER MORGAN
NEWTON OZARK POLK PULAKSI ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER
WRIGHT PHELPS

INCLUDING THE CITIES OF JOPLIN...SPRINGFIELD...NEVADA...WEST PLAINS...
CAMDENTON...BOLIVAR...BRANSON...BUFFALO...LEBANON...CARTHAGE AND ROLLA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE OVER SOUTHWEST AND
SOUTH CENTRAL MISSOURI THIS EVENING. THE MAIN THREAT FROM THE STORMS
WILL BE WINDS FROM 60 TO 70 MPH...WHICH MAY OCCUR A FEW MILES AHEAD OF
THE BAND OF STORMS.

IN ADDITION...HEAVY RAINFALL MAY OCCUR AS THE LINE OF STORMS MOVES
THROUGH THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH
ISOLATED AMOUNTS TO 5 INCHES POSSIBLE. THE AREA WITH THE HIGHEST
CHANCES OF BFLOODING IS OVER BENTON...MORGAN AND MILLER COUNTIES
IN THE LAKE OF THE OZARKS AREAS.

SPOTTER GROUPS SHOULD ACTIVATE NOW.

MS
Special weather statement, Jul 22, 5:38 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231200-

HAZARDOUS WEATHER OUTLOOK...AMENDED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT MON JUL 22 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR SOUTHWEST AND SOUTH
CENTRAL MISSOURI UNTIL MIDNIGHT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH
CENTRAL MISSOURI. THE COUNTIES THAT ARE INCLUDED IN THIS WATCH ARE:

BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE
HICKORY HOWELL JASPER LACLEDE LAWRENCE MCDONALD MARIES MILLER MORGAN
NEWTON OZARK POLK PULAKSI ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER
WRIGHT PHELPS OREGON SHANNON

INCLUDING THE CITIES OF JOPLIN...SPRINGFIELD...NEVADA...WEST PLAINS...
CAMDENTON...BOLIVAR...BRANSON...BUFFALO...LEBANON...CARTHAGE AND ROLLA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE OVER SOUTHWEST AND
SOUTH CENTRAL MISSOURI THIS EVENING. THE MAIN THREAT FROM THE STORMS
WILL BE WINDS FROM 60 TO 70 MPH...WHICH MAY OCCUR A FEW MILES AHEAD OF
THE BAND OF STORMS.

IN ADDITION...HEAVY RAINFALL MAY OCCUR AS THE LINE OF STORMS MOVES
THROUGH THE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY WITH
ISOLATED AMOUNTS TO 5 INCHES POSSIBLE. THE AREA WITH THE HIGHEST
CHANCES OF FLOODING IS BENTON...MORGAN AND MILLER COUNTIES IN THE LAKE
OF THE OZARKS AREAx.

SPOTTER GROUPS SHOULD ACTIVATE NOW.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:14 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright61 min
Jul 22, 7:25 PM CDTSevere Thunderstorm WarningSGFTaney65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.